Florida, 2001

Tornado in Florida, August 29, 2001

August 29, 2001 · NWS MFL · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 29, 1:49 PM EST, 54 minutes earlier.

Area forecast discussion, Aug 29, 1:49 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
249 PM EDT WED AUG 29 2001

LATEST SURFACE ANALYSIS CONTINUES TO SHOW SURFACE RIDGE ACROSS
NORTHERN FL AND S GA. ACROSS OUR AREA...SURFACE ANALYSIS AND
SATELLITE LOOPS SHOW AN AIRMASS DISCONTINUITY ACROSS THE MIDDLE
PORTIONS OF THE CWA. IN FACT WHEN THE LEADING EDGE OF THE BOUNDARY
WAS TO OUR EAST LAST NIGHT...PWAT AT MFL WAS 1.62. ONCE THE AIRMASS
MOVED INLAND EARLIER THIS MORNING...PWAT JUMPED UP TO 2.14 INCHES
IN THE 12Z SNDG. THIS AIRMASS IS ALSO NICELY DEPICTED BY THE GOES
SOUNDER DATA.  ANALYSIS ALSO SHOW WEAK WAVE MOVING INTO THE
WESTERN CARIBBEAN AT THIS TIME...BETWEEN CUBA AND HISPANIOLA...WITH
NORTHERN TIP MOVING INTO CNTL BAHAMAS. ANOTHER WEAK WAVE IS IN THE
VCNTY OF PR WHICH IS ALSO DEPICTED BY NHC/TAFB 12Z ANALYSIS. AT THE
UPR LVLS...WATER VAPOR AND 12Z UPR AIR DATA SHOW THE RIDGE AXIS
ACROSS THE CNTRL PORTION OF THE PENINSULA WITH THE H8 AND H7 RIDGE
STILL TO OUR NORTH BUT FARTHER SOUTH THAN AT THE SURFACE. THIS IS
SUPPORTED ALSO BY THE WIND VERTICAL PROFILES WHICH AT MFL SHOWED
EASTERLY AT LOW AND MID LVLS AND NEARLY CALM WINDS ABOVE AT 12Z. THE
OTHER PROMINENT FUTURE AT THE UPR LVLS IS THE UPR LOW EAST OF THE
BAHAMAS.

THE AVN INITIALIZED BEST THE FEATURES ABOVE. I AM PARTICULARLY HAPPY
WITH THE WAY IT DEPICTS THE CONTRAST IN THE MOISTURE FIELD (PWAT)
ASSOCIATED WITH THE AIR MASS MENTIONED ABOVE THAT MOVED INTO OUR CWA
EARLIER THIS MORNING. THE ETA DID NOT HANDLE THIS VERY WELL AND
IT SEEMS TO GO BUNKER THIS AFTERNOON AND TONIGHT WITH THE MOISTURE
FIELD THROUGH THOSE PERIODS...PERHAPS A RESULT OF CONVECTIVE
FEEDBACK. GIVEN THIS AND THE AVN HISTORY THIS SEASON SO FAR...WILL
LEAN TOWARD THAT MODEL.

THE FORECAST FOR THIS PACKAGE WILL BE GUIDED BY THE PASSAGE ACROSS
S FL OF THE WEAK WAVE ACROSS THE CENTRAL BAHAMAS ATTM LATE TOMORROW
AND TOMORROW NIGHT AND THE PASSAGE OF ANOTHER A BIT STRONGER WAVE
ON MONDAY AND EARLY TUESDAY. IT IS TOO EARLY TO TELL BUT IT
SEEMS AS IF THE AVN/MRF MERGE THE WEAK WAVE IN THE VCNTY OF PR WITH
THE UPR LVL LOW TO THE EAST OF THE BAHAMAS EVENTUALLY BRINGING IT
INTO THE S FL REGION ON MONDAY. SO WILL KEEP TREND OF HIGHER POP
INTERIOR AND WEST COAST TROUGH THE WEEKEND WITH BEST CHANCES TOMORROW
(AFTER THIS AFTERNOON AND EVENING) THROUGH THAT TIME. THEN I INCREASE
THE POPS ON MONDAY AND TUESDAY BUT REMAIN A BIT RESTRAINED FOR
ANOTHER COUPLE OF RUNS. DRYING COMES BACK BY THE END OF THE EXTENDED
PERIOD. WILL KEEP TEMP TRENDS OF LAST FEW DAYS THROUGH THE EXTENDED
AND PERHAPS COOL OFF A BIT MONDAY AND TUESDAY.

MARINE...NOT MUCH CHANGE FROM PREVIOUS PACKAGE EXCEPT FOR SHOWG A
BIT OF AN INCREASING TREND IN THE WIND BY THE END OF THE EXTENDED
AS WAVE APPROACHES THE AREA. GIVEN ACTIVITY IN THE 88D AT THE
PRESENT AND THE WEAK WAVE MOVING THIS WAY TOMORROW WILL KEEP MENTION
OF SCATTERED SHWRS AND ISOLATED TSTMS EAST COAST THROUGH TOMORROW
NIGHT AND THEN GO BACK TO MORE OF A DIURNAL CYCLE THROUGH SUNDAY
BEFORE WAVE ARRIVES EARLY NEXT WEEK.

FIRE...NO HIGHLIGHTS.

PBI 078/090 078/090 077 52333
FLL 079/091 079/090 078 52333
MIA 080/091 080/090 079 52333
APF 074/092 075/091 074 52343=

PS

In the hours before

Special weather statement, Aug 29, 10:00 AM EST, 4 hours 43 minutes before
FLZ063-066>075-292200-

SOUTH FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
1100 AM EDT WED AUG 29 2001

...SCATTERED THUNDERSTORMS EXPECTED ACROSS SOUTH FLORIDA THIS
AFTERNOON...

A WEAK TROPICAL WAVE WILL MOVE ACROSS SOUTH FLORIDA TODAY BRINGING
WITH IT SCATTERED SHOWERS AND THUNDERSTORMS. INCREASED MOISTURE...
UNSTABLE ATMOSPHERE AND DAY-TIME HEATING WILL PRODUCE THE
LIKELIHOOD OF SHOWERS AND THUNDERSTORMS OVER INTERIOR AND WESTERN
SECTIONS OF SOUTH FLORIDA. THE PRIMARY THREAT WILL BE FOR AFTERNOON
AND EARLY EVENING HOURS OVER THE INTERIOR AND WEST COAST.

THE HAZARDS FROM THESE THUNDERSTORMS WILL BE FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY RAINFALL ALONG WITH GUSTY WINDS. THERE MAY BE
SOME LOCALLY HEAVY RAINS AS THE MOVEMENT OF THE STORMS WILL BE SLOWLY
TO THE NORTHWEST. THIS ACTIVITY IS NOT ANTICIPATED TO BE SEVERE AT
THIS TIME...SPOTTER ACTIVATION SHOULD NOT BE NECESSARY.

The radar

The Miami radar (KAMX), 113 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Palm Beach

When
August 29, 2:43 PM EST
Where
Palm Beach County, 6 mi S of Belle Glade
Rating
F0
Path length
0.5 mi
Path width
15 yd
Reported by
EMERGENCY MANAGER
Coordinates
26.600, -80.667

A tornado was photographed by workers in an open field. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyThe tornado archive for Florida, 2001Warnings in Florida, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262341.